The FDA added yet another warning to the popular diabetes drug Invokana last week, mixing up an already crowded market for SGLT-2 inhibitors and raising concerns for millions of patients that rely on the medication.
In addition to prior warnings for kidney disease and diabetic ketoacidosis, the agency slapped a package warning for increased risks of lower limb amputation.
Now, as lawsuits against manufacturer Johnson & Johnson/Janssen heat up, lawyers are cautioning patients of even broader risks.
Amputation Warning Only the Latest for Invokana
Invokana, also known as canagliflozin, was approved just a few years ago in 2013. Already, however, the FDA has warned of health risks that didn’t surface in clinical trials.
In 2015, the agency informed consumers that Invokana patients may face an increased risk for a dangerous blood condition called diabetic ketoacidosis. Then, last year, they added warnings for potential kidney injury.
Both dangers affected hundreds of patients in the years after the drug was launched, with some resulting in hospitalization or even death.
Two Studies Revealed Invokana Amputation Risks
The latest FDA warning is known as a “black box” warning, signifying those critical enough that they must be added directly to the product packaging. This was announced by the agency on May 16th.
The FDA originally warned consumers on May 18, 2016 that ongoing studies were returning troubling evidence of the amputation risks, but stated they would continue to investigate.
Now, those two studies, the CANVAS and CANVAS-R, having been completed, authorities deemed the risk great enough to add the packaging warning.
The CANVAS trial followed more than 4,300 patients from 2009 to 2017, and was designed to measure the cardiovascular risks of Invokana. The results showed 5.9 out of every 1,000 patients was at risk of leg or foot amputation, more than double the risk of those not taking the drug.
CANVAS-R, designed to measure the kidney risks of Invokana, followed more than 5,800 patients from 2014 to 2017. It found that 7.5 of every 1,000 patients was at risk of amputation.
The data suggests many patients over the age of 65 are prone to bone fracture, ischemia, gangrene, lower-limb infections and diabetes-related foot ulcers while taking the drug. These all increase the risk for lower leg, foot or toe amputations.
Growing Invokana Lawsuits Consolidated to MDL Court
Even prior to the latest warning, a growing number of lawsuits had been filed against the maker of Invokana for injuries related to ketoacidosis or kidney disease.
On December 7, 2016, the Judicial Panel on Multidistrict Litigation ordered that cases filed in federal courts around the country be consolidated to one special court in the District of New Jersey. As of May 15th, around 290 cases had been filed.
Now, with millions of patients taking the drug at risk for amputation, lawyers believe thousands more will come forward to file claims.
Lawyers are currently helping anyone who suffered foot or toe amputation after taking Invokana file claims.
DrugNews works only with lawyers that specialize in drug injury lawsuits, and have handled thousands of these cases. For more information, or to speak directly with a lawyer, contact us today.
FDA Drug Safety Communication. FDA confirms increased risk of leg and foot amputations with the diabetes medicine canagliflozin (Invokana, Invokamet, Invokamet XR). (May 16, 2017). Retrieved from https://www.fda.gov/downloads/Drugs/DrugSafety/UCM558427.pdf
JPML. Pending MDL Dockets by District as of May 15, 2017. (May 15, 2017). Retrieved from http://www.jpml.uscourts.gov/sites/jpml/files/Pending_MDL_Dockets_By_District-May-15-2017.pdf
Cerebral Palsy is the most common form of childhood disability in America, affecting nearly 1 out of every 500 births and as many as a million young people at any given time.
Since news broke last year that medical device maker DePuy Orthopedics had ordered a secret DePuy Attune knee recall, the company has been trying to combat a series of negative reports and hundreds of consumer lawsuits by those needing revision surgery.